Wisconsin, 2009

High Wind in Wisconsin, September 28 to 29, 2009

September 28 to 29, 2009 · NWS GRB · 1 event in 1 county or zone

A deep area of low pressure moved across the Great Lakes and produced rain and strong winds across northeast Wisconsin. As the low moved away from the state, northwest winds increased and gusted over 50 mph at times across northern Door County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A deep area of low pressure moved across the Great Lakes and produced rain and strong winds across northeast Wisconsin. As the low moved away from the state, northwest winds increased and gusted over 50 mph at times across northern Door County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 28, 2:11 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 28, 2:11 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
311 PM CDT MON SEP 28 2009

.SHORT TERM...TONIGHT AND TUESDAY.

LATEST RUC ANALYSIS AND VIS/IR/WV/RADAR IMAGERY SHOW A VERTICALLY
STACKED LOW PRESSURE SPINNING OVER NORTHERN LAKE HURON AND GEORGIAN
BAY WITH SEVERAL VORT LOBES ROTATING AROUND THE UPPER CIRCULATION.
THE TAIL OF ONE OF THESE WAVES IS NOW MOVING ACROSS CENTRAL LAKE
MICHIGAN AND E-C WISCONSIN WITH A BAND OF LIGHT TO MODERATE
SHOWERS.  ADDITIONAL SHOWERS ARE MOVING OVER THE UPPER PENINSULA AS
A RESULT OF WEAKER SHORTWAVE ACTIVITY AND NNW LAKE ENHANCEMENT.
WINDS REMAIN BEEFY ACROSS THE FORECAST AREA THIS AFTERNOON WITH
OCCASIONAL GUSTS BETWEEN 35-38KTS WITHIN THE ADVISORY AREA.
MANITOWOC/DOOR/MARATHON COUNTY HAVE REACHED ADVISORY CRITERIA SO
FAR...BUT SEVERAL OTHER LOCATIONS HAVE ONLY FELL A MILE PER HOUR OR
TWO SHY.  5MB/3HR PRESSURE RISES ARE NOW MOVING INTO LAKE
SUPERIOR...POISED TO MOVE SE TOWARDS THE UPPER PENINSULA.  ON THE
PLUS SIDE...GALES ARE GOING WELL WITHIN THE NEARSHORE WATERS.  WIND
HEADLINES AND PRECIP CHANCES ARE THE MAIN FORECAST CONCERNS FOR THIS
FORECAST PACKAGE.

TONIGHT...THE VERTICALLY STACKED LOW PRESSURE WILL SPIN ACROSS LAKE
HURON INTO THE EASTERN GREAT LAKES WHILE INDIVIDUAL SHORTWAVES
ROTATE AROUND THE PARENT CYCLONE OVER NE WISCONSIN INTO LOWER
MICHIGAN.  IN ADDITION...LAKE ENHANCED RAIN SHOWERS WITHIN NNW
1000-850MB FLOW OF 30-35 KTS WILL IMPACT N-C WISCONSIN...AND ALSO
DOOR COUNTY...WHERE THE HIGHEST POPS WILL BE PLACED.  OVER THE
INTERIOR (AWAY FROM LAKE ENHANCED AREAS)...ONCE THE LAST OF THE
SHORTWAVES CLEARS THE AREA BY LATE EVENING...THINK PRECIP CHANCES
WILL END...AND THE 09Z SREF PORTRAYS THIS AS WELL.  SKIES WILL
REMAIN CLOUDY...HOWEVER...THUS LIMITING LOW TEMPS FROM THE UPPER 30S
NORTH TO MIDDLE 40S NEAR LAKE MICHIGAN.  AS FOR WIND
HEADLINES...STILL SEE 40-50KTS AT 900MB ROTATING AROUND THE DOOR
PENINSULA AS SHOWN BY THE NAM AND GFS AND NICE PRESSURE RISES
ARRIVING OVER THE U.P. WHICH WILL PROVIDE AN ISALLOBARIC WIND
COMPONENT.  EVEN THOUGH WINDS HAVE STRUGGLED TO REACH ADVISORY
CRITERIA TODAY (WITH DIURNAL MIXING)...POTENTIAL WILL REMAIN FOR
ADVISORY GUSTS AND WILL KEEP THE WIND ADVISORY GOING FOR DOOR
COUNTY.  FOR THE REST OF THE ADVISORY AREA...FEEL COMPELLED TO KEEP
ADVISORY UP UNTIL EXPIRATION TIME (00Z TUE) AND THE EVENING CREW CAN
SEE HOW THE WINDS RESPOND TO THE 5MB/3HR PRESSURE RISES ARRIVING.

TUESDAY...LOW PRESSURE WILL MOVE FROM THE EASTERN GREAT LAKES INTO
NEW ENGLAND AND QUEBEC.  CYCLONIC FLOW THROUGH THE COLUMN WILL
LOOSEN ITS GRIP THROUGH THE DAY AS A LOW LEVEL RIDGE AXIS SHIFTS
EAST FROM THE GREAT PLAINS TO THE MISSISSIPPI VALLEY.  WITH THE
INCOMING RIDGE AXIS...VERY DRY 850-700MB AIR BETWEEN 10-20 PCT WILL
ERODE THE CLOUD COVER FROM WEST TO EAST TOMORROW.  PLENTY OF RH
AVAILABLE FOR NORTHERN FLOW LAKE EFFECT OFF LAKE SUPERIOR TO PROVIDE
SCT TO NMRS SHOWERS FOR FAR N-C WISCONSIN AND THE DOOR PENINSULA AT
LEAST THROUGH THE MORNING...BEFORE THE DRY AIR AND WEAKENING WIND
FIELDS DIMINISH THE SHOWER CHANCES EARLY TO MID AFTERNOON.  925MB
TEMPS IN THE 2-5C RANGE AND CLOUD COVER WILL KEEP HIGH TEMPS UPPER
40S NORTH TO MIDDLE 50S SE.

.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY. THIS PERIOD
DEFINED BY TWO MAIN FORECAST EVENTS. FROST AND FREEZE POTENTIAL
WITH THE RIDGE OF HIGH PRESSURE DRIFTING OVER THE GREAT LAKES
REGION TUESDAY NIGHT INTO THURSDAY MORNING FOR THE FIRST EVENT.
SECOND EVENT IS NEXT DEVELOPING UPPER LOW SYSTEM TO SLOWLY TRACK
OVER THE GREAT LAKES REGION THURSDAY NIGHT INTO THE WEEKEND.
OVERALL HAVE LOWERED TEMPERATURES LATER THIS WEEK DUE TO A WETTER
COOLER PATTERN ANTICIPATED.

OCTOBER 1ST IS THE END DATE FOR FROST FREEZE HEADLINES FOR NC WI
BUT WILL LIKELY GET A FEW CHANCES TUESDAY NIGHT AND PERHAPS WEDNESDAY
NIGHT. CAA FLOW OVER LAKE SUPERIOR MAY PRODUCE LAKE CLOUDS OVER NC
AND NE WI THROUGH TUESDAY EVENING BUT AFTER MIDNIGHT...THE RIDGE
AXIS IS PROGGED TO BE OVER THE STATE. EXPECT LIGHT WINDS AND
DECREASING CLOUDS TO HELP TEMPS FALL. WILL ISSUE A COORD
FREEZE/FROST WATCH HEADLINE FOR NC WI AND FAR NE WI. LATER SHIFTS
MAY NEED TO EXPAND SOUTH A BIT BUT DID NOT WANT TO ISSUE FOR
CENTRAL WISCONSIN DUE TO ONGOING HEADLINES. ANOTHER NIGHT OF
FROST POSSIBLE OVER FAR NE WI FOR WEDNESDAY NIGHT...BUT LATER
SHIFTS WILL NEED TO MONITOR RATE OF RETURN WAA AND SURFACE
DEWPOINTS FOR THE POTENTIAL.

FOR THE SYSTEM LATER THIS WEEK...CONSENSUS OF MODELS POINTING
TOWARD THURSDAY NIGHT FOR THE LEADING EDGE OF THE PCPN...WITH
PERHAPS GFS A TAD FASTER LATE THURSDAY AFTERNOON AND ECMWF FURTHER
SOUTH.  WILL CONTINUE THE DRY FORECAST FOR THURSDAY AND WILL
INCREASE POPS THURSDAY NIGHT INTO WEEKEND. IF GFS VERIFIES...CHC
POPS COULD BE RAISED TO LIKELY CAT...BUT ECMWF KEEPS THE INITIAL
ENERGY WELL SOUTH.   DEPENDING ON THE SURFACE LOW TRACK LATE THIS
WEEK...COULD BE BLUSTERY AS WELL...NAM TRACKS THE LOW OVER NRN
ILLINOIS WHILE THE GFS HAS LIGHTER WINDS AS THE SURFACE LOW TRACKS
OVER CENTRAL WI. WILL NEED TO SEE SOME BETTER AGREEMENT WITH
FEATURES TOWARD THE WEEKEND FOR BETTER RESOLUTION IN THE FORECAST.
&&

.AVIATION...LOW PRESSURE WILL SPIN INTO THE EASTERN GREAT LAKES OVER
THE TAF PERIOD...WITH BROAD CYCLONIC FLOW SLOWLY LOOSENING ITS
GRIP.  HOWEVER...WILL SEE SCT TO NMRS SHOWERS MOVE ACROSS THE TAF
SITES THIS AFTERNOON WITH MVFR CIGS AND POSSIBLY BRIEF MVFR VSBYS.
THESE SHOWERS WILL ALSO HAVE THE POTENTIAL TO MIX 40KT WINDS TO THE
SURFACE...ESPECIALLY AT AUW/CWA/GRB.  MVFR CIGS TO PERSIST ACROSS
THE TAF SITES TONITE...WHILE GUSTY NW WINDS WILL SUBSIDE SOMEWHAT.
CIGS WILL IMPROVE BY MIDDAY TOMORROW...WITH SOME CLEARING EXPECTED
FROM WEST TO EAST TOMORROW AFTERNOON.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR WIZ030-031-035>040-
045-048>050.

FREEZE WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING
FOR WIZ005-010>013-018-019.

WIND ADVISORY UNTIL 7 AM CDT TUESDAY FOR WIZ022.

&&

MPC/TDH
Hazardous weather outlook, Sep 28, 2:33 PM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
333 PM CDT MON SEP 28 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-291200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
333 PM CDT MON SEP 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

WINDS WILL CONTINUE TO RANGE BETWEEN 20 AND 30 MPH WITH GUSTS UP
TO 45 MPH THROUGH EARLY THIS EVENING ACROSS PORTIONS OF CENTRAL
AND EAST-CENTRAL WISCONSIN. WIND GUSTS OVER 50 MPH ARE POSSIBLE
ACROSS NORTHERN DOOR COUNTY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

A HARD FREEZE IS POSSIBLE OVER PORTIONS OF NORTH-CENTRAL AND FAR
NORTHEAST WISCONSIN TUESDAY NIGHT. ELSEWHERE...FROST IS EXPECTED OVER
MUCH OF CENTRAL AND NORTHEAST WISCONSIN AWAY FROM THE WATERS OF
GREEN BAY AND LAKE MICHIGAN TUESDAY NIGHT AND AGAIN WEDNESDAY
NIGHT. SEE THE LATEST HEADLINES FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT PEAK WIND GUSTS OVER 40 MPH TO
THE NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-291200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
333 PM CDT MON SEP 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

GALES FORCE WINDS WILL CONTINUE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

WINDS WILL DIMINISH ON TUESDAY...BUT MAY STILL BE STRONG ENOUGH
TO CREATE HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT.

In the hours before

Local storm report, Sep 28, 3:28 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
428 PM CDT MON SEP 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     NON-TSTM WND DMG SISTER BAY              45.18N 87.11W
09/28/2009                   DOOR               WI   PUBLIC

            POWER LINES AND LARGE TREES DOWN. MEASURED WIND OF 40
            MPH.

&&

BERSCH
Local storm report, Sep 28, 3:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
447 PM CDT MON SEP 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     NON-TSTM WND DMG CLINTONVILLE            44.61N 88.75W
09/28/2009                   WAUPACA            WI   TRAINED SPOTTER

            LARGE OLD TREE SPLIT IN TWO AND FELL ON POWER LINES. PART
            OF THE NEIGHBORHOOD WITHOUT POWER.

&&

BERSCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Door

When
September 28, 4:00 PM CST to September 29, 5:00 AM CST
Where
Door forecast zone
Measured
36 kt (41 mph) measured sustained
Property damage
$15,000
Reported by
Mesonet
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Northwest winds of 40 to 55 mph buffeted northern Door County for several hours as a low pressure system moved away from Wisconsin. The high winds downed trees and power lines across the far northern part of the county. At the height of the storm, 1000 residents in Door County were without power, most in the northern part.

Two 20 foot sailboats were pushed onto the beach north of Sister Bay. A 26 foot cruiser sank and took part of the adjacent pier with it in Gills Rock as waves of 8 to 10 feet crashed the shore. Several other boats sustained minor damage.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192283.